Wyoming, 2014Lightning Strike in Wyoming, June 25, 2014
June 25, 2014 · NWS RIW · 1 event in 1 county or zone
Four golfers competing in a Wednesday evening league were affected by lightning that struck the green they had just completed playing. The golfers were leaving the 3rd green at the Powell Golf Club near Garland when lightning struck.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Four golfers competing in a Wednesday evening league were affected by lightning that struck the green they had just completed playing. The golfers were leaving the 3rd green at the Powell Golf Club near Garland when lightning struck. The bolt knocked one man to the grass and another to his knees. Both men said it felt like they had been hit from behind or whacked on the side of the head.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 25, 5:41 PM MST, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 25, 5:41 PM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
641 PM MDT WED JUN 25 2014
.UPDATE...
THE SEVERE THREAT HAS SHIFTED EAST OF THE FORECAST AREA...AND HAVE
CANCELLED SEVERE THUNDERSTORM WATCH 355 FOR NATRONA AND JOHNSON
COUNTIES. MINOR TWEAKS TO POP/WIND GRIDS...OTHERWISE NO OTHER
CHANGES WERE MADE.
&&
.PREV DISCUSSION... /ISSUED 242 PM MDT WED JUN 25 2014/
SHORT TERM...TONIGHT THROUGH THURSDAY
DIURNAL CONVECTION IS WELL UNDERWAY TO THE WEST OF THE LINGERING
MID LEVEL DECK OF CLOUDS WITH THE BACK EDGE OF THIS CLOUD SHIELD
NOW EXITING THE EASTERN WIND RIVER BASIN NORTH TO THE CENTRAL BIG
HORN BASIN. RAPIDLY DEVELOPING CONVECTION IS ALSO OCCURRING ACROSS
JOHNSON COUNTY WHERE THE HIGHEST CAPES AND LOWEST LIFTED INDICES
ARE INDICATED. THIS CONVECTION WILL CONTINUE THROUGH THE EVENING
WITH THE STRONGEST THUNDERSTORMS...POTENTIALLY SEVERE...EXPECTED
TO OCCUR IN JOHNSON AND NORTHERN NATRONA COUNTIES. ANY
THUNDERSTORMS THAT FORM IN SOUTHERN WY TODAY WILL HAVE LESS OF A
CHANCE OF PRODUCING SIGNIFICANT RAINFALL BUT WILL BE CAPABLE OF
PRODUCING WIND GUSTS OF 40 TO POSSIBLY 50 MPH OR SO. HOWEVER DEW
POINTS ARE NOT TERRIBLY LOW...MAINLY IN THE 30S WHICH IS ENOUGH TO
CONTRAST AGAINST THE 50S TO THE NORTHEAST WHICH IS ENOUGH TO
PRODUCE A DRY LINE FOR STORMS TO PROPAGATE NORTHEAST ALONG ON
ACROSS CENTRAL WY.
ON THURSDAY...WITH THE PACIFIC TROUGH OFF THE COAST APPROACHING
OUR AREA...MORE WIDESPREAD CONVECTION IS EXPECTED OUT WEST AS THE
FLOW TIGHTENS...BACKS TO THE WEST SOUTHWEST AND BECOMES MORE
DI FLUENT. THIS DI FLUENT FLOW WILL LEAD TO BETTER LIFT RESULTING
IN MORE WIDESPREAD CONVECTION CWA WIDE THURSDAY. THE BEST INSTABILITY
APPEARS TO LAY ACROSS BIG HORN AND JOHNSON COUNTIES FOR THURSDAY
AFTERNOON.
TEMPERATURES WILL REMAIN WARM THROUGH THURSDAY.
LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY
THE TROUGH OF LOW PRESSURE WILL CONTINUE TO MOVE THROUGH THE
FORECAST AREA THURSDAY NIGHT...LEAVING CONTINUED SHOWERS AND
THUNDERSTORMS. AS THE TROUGH MOVES ACROSS THE AREA...IT DOES SHOW A
NEGATIVE TILT...HELPING TO KEEP THUNDERSTORMS LONGER INTO THE EARLY
MORNING HOURS OF FRIDAY. EXPECT SHOWERS AND THUNDERSTORMS TO PERSIST
ACROSS NORTHERN AND EASTERN WYOMING THROUGH FRIDAY AFTERNOON.
BY LATE SATURDAY NIGHT...A MORE ZONAL FLOW WILL DEVELOP OVER THE
AREA...HELPING TO KEEP MOISTURE LIMITED. GENERALLY DRIER CONDITIONS
WILL BE FOUND ACROSS THE FORECAST AREA UNDER THIS FLOW PATTERN. AN
AREA OF LOW PRESSURE NORTH OF MONTANA WILL MOVE EASTWARD ON
SUNDAY...AND MAY PUSH SOME INCREASED CLOUD COVER OVER THE NORTHERN
PORTION OF THE CWA. OTHERWISE...CONTINUED DRY CONDITIONS EXPECTED
WITH THE RIDGE OF HIGH PRESSURE AMPLIFYING OVER THE PACIFIC COAST.
THE RIDGE WILL MOVE EAST DURING THE EARLY PORTION OF THE NEXT
WEEK...GENERALLY LEAVING DRY CONDITIONS WITH WARMING TEMPERATURES.
MODELS DO INDICATE SOME EMBEDDED MOISTURE IN THE RIDGE FOR WEDNESDAY
AFTERNOON...WHICH MAY GENERATE ISOLATED SHOWERS AND THUNDERSTORMS
ACROSS WESTERN AND NORTHERN WYOMING.
AVIATION.../00Z ISSUANCE/
DIURNAL CONVECTION IS WELL UNDERWAY TO THE WEST OF THE LINGERING
MID LEVEL DECK OF CLOUDS WITH THE BACK EDGE OF THIS CLOUD SHIELD
NOW EXITING THE EASTERN WIND RIVER BASIN NORTH TO THE CENTRAL BIG
HORN BASIN. RAPIDLY DEVELOPING CONVECTION IS ALSO OCCURRING ACROSS
JOHNSON COUNTY. THIS CONVECTION WILL CONTINUE THROUGH THE EVENING
WITH THE STRONGEST THUNDERSTORMS...POTENTIALLY SEVERE...EXPECTED
TO OCCUR IN JOHNSON AND NORTHERN NATRONA COUNTIES INCLUDING KBYG.
MORE OF DRY MICROBURST POTENTIAL ACROSS THE SOUTHWEST AND
SOUTH...EVEN WITH WEAK SHOWER ACTIVITY. OUTSIDE CONVECTION...VFR
CONDITIONS ARE EXPECTED THIS AFTERNOON. MUCH OF THE CONVECTION
WILL END BY 03Z THURSDAY. HOWEVER...A STRONGER SYSTEM APPROACHING
THE AREA WILL RESULT IN INCREASING CLOUD COVER ACROSS THE WEST AND
POSSIBILITY OF SOME SHOWER ACTIVITY BREAKING OUT AFTER 09Z.
THURSDAY WE CAN EXPECT A MORE WIDESPREAD THUNDERSTORM EPISODE BY
18Z ALONG WITH MORE WIDESPREAD AREAS OF MVFR AND LOCAL IFR/LIFR
CONDITIONS...ESPECIALLY AT KWRL...KGEY AND KBYG.
FIRE WEATHER...
TEMPERATURES RISING THROUGH THURSDAY IN MOST AREAS. ISOLATED TO
WIDELY SCATTERED SCATTERED SHOWERS AND THUNDERSTORMS AGAIN ACROSS
ALL ZONES EXCEPT FOR THE SOUTHERN DISPATCH ZONES WHICH WILL NOT
HAVE MUCH OF A CHANCE FOR PRECIPITATION. POTENTIALLY SEVERE
THUNDERSTORMS WILL OCCUR IN ZONES 280 AND 281 THROUGH 2100. WINDS
WILL COME AROUND TO THE WEST/NORTHWEST FOR MOST ZONES AS THE FRONT
MEANDERS EASTWARD DURING THE DAY. STRONGER GUSTY WEST WINDS WILL
LAY ACROSS THE SOUTHERN ZONES 277 278 279 AND 289 WHERE IN
COMBINATION WITH SOME MIN RH VALUES IN THE 20S...WILL ENHANCE FIRE
WEATHER CONCERNS FOR ANY FIRE THAN GET STARTED...ALTHOUGH FUELS
ARE NOT CONSIDERED CRITICAL AT THIS TIME. THURSDAY WILL BE
WARMER...ESPECIALLY ACROSS CASPER DISPATCH AND EASTERN CODY
DISPATCH ZONES WITH ANOTHER CHANCE FOR THUNDERSTORMS...WITH A HIGH
CHANCE OF WETTING RAIN ACROSS NORTHERN AREAS. A COLD FRONT MOVES
THROUGH LATE THURSDAY NIGHT INTO FRIDAY WITH MUCH MORE SHOWER AND
THUNDERSTORM ACTIVITY FOR FRIDAY...ALONG WITH MUCH COOLER
TEMPERATURES AND MORE CLOUD COVER ACROSS THE STATE.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
UPDATE...WM
SHORT TERM...LIPSON
LONG TERM...BRANHAM
AVIATION...LIPSON
FIRE WEATHER...LIPSON
Hazardous weather outlook, Jun 25, 5:35 PM MST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
635 PM MDT WED JUN 25 2014
WYZ001>020-022>030-261200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
635 PM MDT WED JUN 25 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ACROSS THE FAR NORTH AND EAST THIS EVENING.
THE MAIN HAZARDS WILL BE WINDS UP TO 50 MPH...AND BRIEF HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THURSDAY...ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS. SOME STORMS WILL HAVE GUSTY WIND AND HAIL.
FRIDAY...A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE REGION.
SATURDAY...ISOLATED THUNDERSTORMS ACROSS NORTHERN WYOMING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
TEAM RIVERTON
In the hours before
Special weather statement, Jun 25, 3:46 PM MST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
446 PM MDT WED JUN 25 2014
WYZ017-019-020-252330-
GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-NATRONA COUNTY LOWER
ELEVATIONS WY-WIND RIVER BASIN WY-
446 PM MDT WED JUN 25 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NATRONA AND EASTERN
FREMONT COUNTIES UNTIL 530 PM MDT...
AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GAS HILLS RD MILE MARKER 30...OR 27 MILES
SOUTHEAST OF SHOSHONI...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THIS STORM WILL BE NEAR...
GAS HILLS RD MILE MARKER 40 AND CASTLE GARDENS AROUND 510 PM MDT.
GAS HILLS AROUND 515 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR NORTH CENTRAL WYOMING.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4303 10734 4273 10734 4279 10800 4297 10800
TIME...MOT...LOC 2246Z 268DEG 22KT 4289 10787
SKRBAC
Special weather statement, Jun 25, 3:51 PM MST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
451 PM MDT WED JUN 25 2014
WYZ019-020-252345-
GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-NATRONA COUNTY LOWER
ELEVATIONS WY-
451 PM MDT WED JUN 25 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NATRONA COUNTY UNTIL 545
PM MDT...
AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF HELL'S HALF ACRE...OR 39 MILES
WEST OF CASPER...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
POWDER RIVER AND U.S. HWY 20/26 MILE MARKER 40 AROUND 505 PM MDT.
NATRONA AND U.S. HWY 20/26 MILE MARKER 30 AROUND 520 PM MDT.
GOLDENEYE RESERVOIR AROUND 530 PM MDT.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR NORTH CENTRAL WYOMING.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4337 10663 4290 10632 4282 10712 4298 10724
TIME...MOT...LOC 2251Z 241DEG 25KT 4295 10706
SKRBAC
Special weather statement, Jun 25, 5:05 PM MST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
605 PM MDT WED JUN 25 2014
WYZ020-022-260105-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
605 PM MDT WED JUN 25 2014
AT 6 PM...DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND ISOLATED
THUNDERSTORMS FROM CASPER...NORTHWEST TO RED WALL OR ABOUT 30 MILES
WEST OF MIDWEST. THIS AREA OF PRECIPITATION WAS MOVING EAST AROUND
25 MPH...AND SHOULD IMPACT CASPER THROUGH ABOUT 630 PM...AND THE
MIDWEST AREA BETWEEN 640 PM AND 715 PM. THE MAIN HAZARD FROM THIS
ACTIVITY...WILL BE GUSTY WINDS TO AROUND 45 MPH...AND BRIEF HEAVY
RAINFALL.
21
Special weather statement, Jun 25, 5:59 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
659 PM MDT WED JUN 25 2014
WYZ011-020-260200-
NATRONA COUNTY LOWER ELEVATIONS-SOUTHEAST JOHNSON COUNTY-
659 PM MDT WED JUN 25 2014
THROUGH 8 PM...AN AREA OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST
ACROSS EXTREME NORTHEAST NATRONA COUNTY...POSSIBLY
CROSSING INTO EXTREME SOUTHEAST JOHNSON COUNTY. MIDWEST AND
EDGERTON...IN NORTHEAST NATRONA COUNTY WILL BE IMPACTED BY THESE
THUNDERSTORMS. THE MAIN HAZARDS WILL BE HEAVY RAINFALL AND FREQUENT
LIGHTNING. HEAVY RAINFALL IN A SHORT AMOUNT OF TIME COULD CAUSE SOME
MINOR FLOODING OF LOW LYING OR POOR DRAINAGE AREAS...SUCH AS NORMALLY
DRY WASHES.
21
Special weather statement, Jun 25, 6:26 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
726 PM MDT WED JUN 25 2014
WYZ003-004-260215-
CODY FOOTHILLS WY-NORTH BIG HORN BASIN WY-
726 PM MDT WED JUN 25 2014
AT 723 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 10 MILES SOUTHWEST OF POWELL...MOVING NORTHEAST AT 20
MPH.
WIND GUSTS UP TO 40 MPH...BRIEF HEAVY RAINFALL...AND FREQUENT
DANGEROUS LIGHTNING ARE EXPECTED WITH THIS THUNDERSTORM.
THIS STORM WILL BE NEAR...
RALSTON AROUND 735 PM MDT.
U.S. HWY 14A MILE MARKER 20 AROUND 740 PM MDT.
POWELL AROUND 750 PM MDT.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4497 10866 4464 10860 4454 10894 4468 10910
TIME...MOT...LOC 0125Z 231DEG 18KT 4467 10892
MURRELL
Special weather statement, Jun 25, 6:50 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
750 PM MDT WED JUN 25 2014
WYZ004-260230-
NORTH BIG HORN BASIN WY-
750 PM MDT WED JUN 25 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BIG HORN AND
NORTHEASTERN PARK COUNTIES IN CENTRAL WYOMING UNTIL 830 PM MDT...
AT 746 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR POWELL...MOVING NORTHEAST AT 25 MPH.
BRIEF VERY HEAVY RAINFALL AND CONTINUOUS LIGHTNING WILL BE THE MAIN
HAZARDS FROM THIS STORM.
THIS STORM WILL BE NEAR...
BYRON AROUND 810 PM MDT.
LOVELL AND COWLEY AROUND 825 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4485 10812 4468 10837 4456 10865 4476 10884
4500 10872 4501 10863 4500 10827
TIME...MOT...LOC 0149Z 236DEG 21KT 4474 10866
MURRELLLightning, Park
- When
- June 25, 6:54 PM MST
- Where
- Park County, 2.29 mi NW of Garland
- Injuries
- 4 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 44.800, -108.687
Lightning struck near the 3rd green at the Powell Golf Club near Garland. The strike affected four golfers, one of which was knocked to the ground. The hole they were finishing was on an elevated portion of the course at the far north end of the property.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, June 25, 2014$267,000 · 1.5 in hail · 15 events
- Flash Flood in Pennsylvania, June 25 to 26, 2014$500,000 · 1 event
- Heavy Rain in Oregon, June 25, 2014$140,000 · 1 event
- Hail and Damaging Winds in Michigan, June 25, 2014$110,000 · 1.75 in hail · 4 events
- Flash Flooding in New York, June 25, 2014$80,000 · 5 events
- Flash Flooding and Damaging Winds in New York, June 25, 2014$21,000 · 50 kt wind · 27 events
- Hail in South Dakota, June 25, 2014$50,000 · 2.25 in hail · 5 events
- Tornado and Flash Flood in Texas, June 25, 2014$50,000 · EF0 · 2 events
- Flash Flood in New York, June 25, 2014$50,000 · 1 event
- Flash Flood in Massachusetts, June 25 to 26, 2014$50,000 · 1 event
- Tornado and Hail in Wyoming, June 25, 2014$10,000 · EF1 · 4 events
- Hail and Damaging Wind in North Dakota, June 25, 2014$20,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521856.